Cite this article
Volume | Year
European Journal of Gynaecological Oncology (EJGO) is published by IMR Press from Volume 40 Issue 1 (2019). Previous articles were published by another publisher on a subscription basis, and they are hosted by IMR Press on imrpress.com as a courtesy and upon agreement with S.O.G.
Therapy-related myelodysplastic syndrome and acute myeloid leukemia following chemotherapy (paclitaxel and carboplatin) and radiation therapy in ovarian cancer: a case report
M. Ishikawa1, K. Nakayama1,*, M.T. Rahman1, M. Rahman1, H. Katagiri1, A. Katagiri1, T. Ishibashi1, K. Iida1, N. Nakayama2, K. Miyazaki1
1 Departments of Obstetrics and Gynecology, Shimane University School of Medicine Izumo
2 Department of Biocehmistory, Shimane University School of Medicine, Izumo (Japan)
Eur. J. Gynaecol. Oncol. 2014, 35(4), 443–448;
Published: 10 August 2014
In recent years, the incidence of therapy-related myelodysplastic syndrome (t-MDS) and therapy-related acute myeloid leukemia (t-AML) that occur during chemotherapy for ovarian cancer has increased. While alkylating agents and topoisomerase II inhibitors are particularly mutagenic and have strong leukemogenic potential, paclitaxel and combination chemotherapy/radiation therapy also appear to induce t-MDS. The present authors report a case of t-MDS that developed during chemotherapy and radiation therapy for ovarian cancer. The patient was a 75-year-old woman who received six courses of cyclophosphamide/doxorubicin/cisplatin (CAP) therapy after initial surgery for Stage IIIc grade ovarian cancer in 1995. Beginning in February 2005, the patient experienced multiple recurrences due to sternal metastasis. Chemotherapy, including paclitaxel and carboplatin (TC), was administered intermittently and was combined with radiation therapy to a sternal metastatic lesion. Pancytopenia was observed in December 2008, and she was diagnosed with t-MDS (WHO subtype, refractory cytopenias with multilineage dysplasia [RCMD]); the time from first chemotherapy to t-MDS onset was 106 months. Without evidence of blast crisis, the recurrent lesions continued to grow and caused multiple cerebral infarctions, from which she eventually died. The cumulative doses of paclitaxel and carboplatin administered to this patient were 1,968 mg and 6,480 mg, respectively.